Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 418, NWS Blacksburg, VA

July 7, 2011Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 7, 2011, 6:07 PM EDT for Carroll County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2011, 6:07 PM EDT (22:07 UTC)
Expired
Jul 7, 2011, 6:30 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:07 PM EDTHAIL 0.885 Ne Galax City, VANICKEL SIZE HAIL ON STONE BROOK DRIVE.
Jul 7, 6:15 PM EDTTSTM WND DMG5 Ne Galax City, VATREE LIMBS UP TO 12 INCHES IN DIAMETER BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS51 KRNK 072207
SVRRNK
VAC035-072230-
/O.NEW.KRNK.SV.W.0418.110707T2207Z-110707T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WOODLAWN...OR
  NEAR GALAX CITY...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3682 8081 3672 8070 3664 8083 3675 8093
TIME...MOT...LOC 2207Z 263DEG 2KT 3672 8085

$$
2 follow-up statements
002 
WWUS51 KRNK 072218
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT THU JUL 7 2011

VAC035-072230-
/O.CON.KRNK.SV.W.0418.000000T0000Z-110707T2230Z/
CARROLL VA-
618 PM EDT THU JUL 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR WESTERN CARROLL COUNTY...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WOODLAWN...OR NEAR
GALAX CITY. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  PIPERS GAP...
  WOODLAWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3682 8081 3672 8070 3664 8083 3675 8093
TIME...MOT...LOC 2219Z 263DEG 2KT 3672 8084

$$
885 
WWUS51 KRNK 072225
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT THU JUL 7 2011

VAC035-072236-
/O.EXP.KRNK.SV.W.0418.000000T0000Z-110707T2230Z/
CARROLL VA-
625 PM EDT THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CARROLL COUNTY EXPIRES
AT 630 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3682 8081 3672 8070 3664 8083 3675 8093
TIME...MOT...LOC 2226Z 263DEG 2KT 3672 8084

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:18 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 7, 3:18 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUL 7 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDAY WILL REMAIN JUST TO OUR NORTH UNTIL AN
UPPER LEVEL DISTRUBANCE SWEEPS IT THROUGH THE AREA LATE FRIDAY
AFTERNOON AND EVENING. THE FRONT WILL CONTINUE SOUTH OF THE AREA
ON SATURDAY AS HIGH PRESSURE BEGINS TO WORK ITS WAY INTO THE
REGION. THIS HIGH WILL HELP OUR WEATHER PATTERN TREND HOTTER AND
DRIER INTO THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
CONVECTION CONTINUES TO FIRE THIS AFTERNOON ACROSS PRIMARILY THE
SOUTHWESTERN PORTIONS OF THE AREA. SOME ACTIVITY WAS ALSO NOTED OVER
SOUTHEASTERN PARTS OF THE AREA. EXPECT COVERAGE TO SLOWLY EXPAND AND
DEVELOP NORTHWARD THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING. AM NOT EXPECTING A COMPLETE DISSIPATION OF ACTIVITY AS WAS
EXPERIENCED LAST NIGHT. WITH THE APPROACH OF A SHORTWAVE TROUGH
THROUGH KENTUCKY...AND SMALL PIECES OF ENERGY RACING NORTHEAST IN
ADVANCE OF IT...WILL BE KEEPING AT LEAST A SLIGHT CHANCE OF SHOWERS
AND STORMS ACROSS THE REGION...WITH THE BEST CHANCES IN THE
SOUTHEAST WHERE THERE IS A WEAK INDICATION ONE OF THOSE SMALL PIECES
OF ENERGY MAY CROSS LATER TONIGHT.

FOR FRIDAY...WE ARE EXPECTING A VERY GENEROUS COVERAGE OF SHOWERS AND
STORMS THROUGH THE DAY...WITH THE BEST COVERAGE AND HEAVIEST RAIN
FROM ROUGHLY NOON AND ONWARD AS THE SHORTWAVE OVER KENTUCKY
APPROACHES. THE FRONT THAT HAS BEEN STALLED JUST NORTH OF OUR AREA
WILL FINALLY BE GIVEN A STRONG PUSH TO THE SOUTH AND INTO OUR
REGION. THE POSSIBILITY EXISTS FOR LOCALLY HEAVY RAIN WITH THE
STORMS AS MOISTURE POOLS IN ADVANCE OF THE APPROACHING WAVE/FRONT.
WILL HIGHLIGHT THIS CONCERN FOR FRIDAY AFTERNOON IN THE HAZARDOUS
WEATHER OUTLOOK.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MODELS HAVE SHORT WAVE APPROACHING THE COUNTY WARNING AREA FROM THE
WEST IN EASTERN KENTUCKY AT 00Z/8PM SATURDAY...THEN CROSSING EAST OF
THE COUNTY WARNING AREA BY 12Z SATURDAY. ECMWF IS THE FASTEST BRING
THIS WAVE THROUGH THE MID ATLANTIC BUT OTHER MODELS SUGGEST IT MAY
TAKE MOST OF THE MORNING ON SATURDAY WHEN THE SURFACE LOW MOVES TO
THE EAST TO PUSH THE COLD FRONT SOUTH AND THE DEEPER MOISTURE SOUTH
AND EAST OF THE FORECAST AREA.

WILL MENTION THE THREAT OF HEAVY RAIN IN THE HAZARDOUS WEATHER
OUTLOOK FOR FRIDAY NIGHT. BASED HIGHS AND LOWS MAINLY ON MAV
GUIDANCE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STARTING THE EXTENDED PERIOD WITH A 594 DM UPPER RIDGE CENTERED OVER
THE TENNESSEE VALLEY. RIDGE KEEPS WARM 850 MB TEMPERATURES...AROUND
+20...OVER THE FORECAST AREA ON MONDAY. TUESDAY THROUGH THURSDAY
THE RIDGE RETROGRADES AND TROFFING SLOWLY DEVELOPS OVER THE EASTERN
UNITED STATES. A COLD FRONT WILL ENTER THE MID ATLANTIC REGION ON
TUESDAY AND SLOWLY MOVE SOUTH INTO THE CAROLINAS BY THURSDAY. THIS
WILL BRING A CHANCE FOR DAILY SHOWERS AND THUNDERSTORMS BACK INTO
THE FORECAST FOR TUESDAY THROUGH THURSDAY. MAXIMUM TEMPERATURES WILL
BE 5 TO 10 DEGREES ABOVE NORMAL ON MONDAY THEN CLOSER TO NORMAL
THROUGH THE REST OF THE PERIOD WITH MORE CLOUDS AND PRECIPITATION IN
THE AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ISOLATED CONVECTION IS STARTING TO DEVELOP BETWEEN KTBN-KROA.
ANTICIPATE FURTHER DEVELOPMENT AS THE AFTERNOON PROGRESSES WITH
THE BEST COVERAGE IN THIS SAME AREA. CONFIDENCE IN PINPOINTING
WHEN/IF ANY GIVEN CELL WILL CROSS A TERMAINAL SITE IS LOW. HAVE
TRIED TO REFLECT THIS WITH AN APPENDED...CB...SUFFIX AT THE END OF
THE CLOUD GROUP IN EACH TAF. WHEN/IF CONFIDENCE OF ARRIVAL OF ANY
SHRA/TSRA AT ANY TAF SITE INCREASES...AMENDMENTS WILL BE ISSUED.

OVERNIGHT...ANTICIPATE COVERAGE TO WANE...BUT PERHAPS SLOWER THAN
WHAT WAS REALIZED WEDNESDAY EVENING. THE APPORACH OF A SHORTWAVE
TROUGH OVER KENTUCKY MAY HELP THE PRECIPITATION LAST LONGER.
ANOTHER BOUT OF MORNING PATCHY FOG IS ANTICIPATE IN THE MOUNTAIN
AND RIVER VALLEYS...AND AT LOCATIONS THAT RECEIVE HEAVY DOWNPOURS TODAY.

THROUGH MIDDAY ON THURSDAY...COVERAGE OF SHOWERS AND STORMS WILL
BE ON THE INCREASE FROM WEST TO EAST WITH THE ARRIVAL OF THE
SHORTWAVE TROUGH. HAVE AGAIN APPENDED...CB...TO CLOUD GROUP IN THE
TAFS TO ACCOUNT FOR THE ARRIVAL.

SHRA/TSRA WITH SUB-VFR CONDITIONS ARE MORE LIKELY ACROSS THE REGION
FRIDAY AFTERNOON AND EVENING.

FRIDAY NIGHT INTO SATURDAY...PATCHY FOG...SOME DENSE IS EXPECTED
ACROSS THE AREA AS MOST LOCATIONS WILL HAVE RECEIVED SOME RAIN
FROM THE PRECIPITATION ON FRIDAY AND FRIDAY EVENING.

SATURDAY MORNING FOG/STRATUS BURNS OFF WITH THE APPROACH OF DRIER
HIGH PRESSURE. CANNOT RULE OUT ISOLATED/SCATTERED DEVELOPMENT
ACROSS THE SOUTH BY THE AFTERNOON.

HIGH PRESSURE BUILDS OVER THE AREA BY EARLY NEXT WEEK. ANTICIPATE
LITTLE IF ANY PRECIPITATION...AND MORNING FOG UNTIL SOILS HAVE A
CHANCE TO DRY OUT UNDER THE HIGH.

&&

.HYDROLOGY...
LOCALLY HEAVY RAIN IS POSSIBLE FRIDAY AFTERNOON INTO FRIDAY
EVENING WITH THE APPROACH AND PASSAGE OF A COLD FRONT AND UPPER
LEVEL DISTURBANCE. THE THREAT IS HIGHLIGHTED IN THE HAZARDOUS
WEATHER OUTLOOK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...
Hazardous weather outlook, Jul 7, 3:28 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU JUL 7 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
328 PM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS FROM ANY SEVERE STORMS.

ALSO...MOST THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. LOCALIZED
FLASH FLOODING IS POSSIBLE ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY AFTERNOON.

In the hours before

Special weather statement, Jul 7, 4:22 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT THU JUL 7 2011

VAZ058-059-072115-
CHARLOTTE VA-HALIFAX VA-
422 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HALIFAX...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SCOTTSBURG AROUND 440 PM...CLOVER AROUND 445
PM...STAUNTON RIVER STATE PARK AROUND 450 PM...SAXE AROUND 455 PM...
REDOAK AROUND 500 PM AND WYLLIESBURG AROUND 505 PM.

LAT...LON 3689 7848 3669 7864 3668 7868 3674 7905
      3699 7905 3700 7846
Special weather statement, Jul 7, 4:38 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU JUL 7 2011

VAZ011-013-072115-
GILES VA-PULASKI VA-
438 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT GILES AND PULASKI COUNTIES...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
DUBLIN...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DUBLIN AROUND 500 PM AND POPLAR HILL AROUND
515 PM.

LAT...LON 3715 8086 3715 8085 3715 8086 3726 8077
      3716 8056 3698 8077 3703 8090 3708 8092
Local storm report, Jul 7, 5:16 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 N CHARLOTTE COURT HOU 37.06N 78.64W
07/07/2011                   CHARLOTTE          VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON WOODFORK ROAD JUST NORTH OF THE
            COMMUNITY OF CHARLOTTE COURT HOUSE.

&&

16
Special weather statement, Jul 7, 5:52 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT THU JUL 7 2011

VAZ044-072215-
PITTSYLVANIA VA-
552 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 548 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DANVILLE
CITY...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BLAIRS AROUND 615 PM.

LAT...LON 3670 7929 3657 7929 3659 7955 3673 7951
Special weather statement, Jul 7, 5:52 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT THU JUL 7 2011

VAZ007-009-072230-
SMYTH VA-TAZEWELL VA-
552 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 548 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SALTVILLE...
MOVING NORTH AT 5 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BROADFORD AROUND 620 PM.

LAT...LON 3696 8181 3696 8179 3698 8179 3704 8166
      3688 8155 3682 8174 3683 8175 3694 8184
Special weather statement, Jul 7, 5:59 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU JUL 7 2011

VAZ016-072230-
CARROLL VA-
559 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...

AT 557 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF GALAX CITY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 620 PM AND
HILLSVILLE AROUND 630 PM.

LAT...LON 3682 8078 3672 8068 3663 8083 3673 8092

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:04 PM EDTSpecial Weather StatementRNKGrayson56 min
Jul 7, 2:57 PM EDTSpecial Weather StatementRNKCity of Galax33 min
Jul 7, 3:21 PM EDTSpecial Weather StatementRNKCharlotte39 min
Jul 7, 3:27 PM EDTSevere Thunderstorm WarningRNKCharlotte38 min
Jul 7, 4:22 PM EDTSpecial Weather StatementRNKHalifax53 min
Jul 7, 4:38 PM EDTSpecial Weather StatementRNKPulaski37 min
Jul 7, 4:53 PM EDTFlash Flood WarningRNKHalifax3 hr
Jul 7, 5:04 PM EDTFlash Flood WarningRNKPulaski3 hr
Jul 7, 5:52 PM EDTSpecial Weather StatementRNKSmyth38 min
Jul 7, 5:59 PM EDTSpecial Weather StatementRNKCarroll31 min
Jul 7, 7:02 PM EDTSpecial Weather StatementRNKCity of Danville28 min
Jul 7, 7:36 PM EDTSpecial Weather StatementRNKCity of Martinsville54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.